Alert archive / Arkansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 373, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 31, 2001, 12:00 AM CDT for Ashley County, Arkansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 31, 2001, 12:00 AM CDT (05:00 UTC)
- Expired
- May 31, 2001, 12:15 AM CDT
- In force
- 15 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ashley County, AR
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 7:15 PM CDT | Tornado Watch | SPC | 5 hr |
| May 30, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 5.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3101 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 310500 SVRJAN ARC003-310515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 1200 AM CDT THU MAY 31 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ASHLEY COUNTY IN SOUTHEAST ARKANSAS * UNTIL 1215 AM CDT * AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WILMOT...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR WILMOT AT 1205 AM CDT BE NEAR PARKDALE AT 1210 AM CDT WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. LAT...LON 3315 9175 3302 9173 3302 9146 3322 9146
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:35 PM CDT, 8 hours 25 minutes earlier.
Area forecast discussion, May 30, 3:35 PM CDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 335 PM CDT WED MAY 30 2001 SUBSIDENCE INVERSION IN ASSOC WITH MID LEVEL RIDGE IS CAPPING ATMOSPHERE FOR THE MOST PART THIS AFTN...BUT WEAK SURFACE BOUNDARY ACROSS NRN PORTIONS OF AREA IS ALLOWING FOR ENOUGH SFC MOISTURE CONVERGENCE TO BREAK CAP...PARTICULARLY OVER N CNTRL/NE PORTIONS OF THE FORECAST AREA. ELSEWHERE...WIDELY SCATTERED SHOWER/TSTM ACTIVITY IS STRUGGLING TO PERSIST IN CAPPED ENVIRONMENT...DESPITE LIFTED INDICES APPROACHING -9. AS SUN GOES DOWN...EXPECT CONVECTION TO DIMINISH. WILL KEEP POPS LOW TONIGHT...WITH HIGHEST OVER NW ZONE GROUPING...WHERE ARE MAY BE AFFECTED LATE TONIGHT BY MCS TO DEVELOP OVER THE ARKLATEX REGION. STILL APPEARS THAT THUR/THUR NIGHT WILL BE THE BEST TIME FRAME FOR GOOD THUNDERSTORM COVERAGE. A SIGNIFICANT SHORTWAVE TROUGH AXIS CURRENTLY OVER THE SRN/CNTRL PLAINS WILL TRANSLATE SOUTHEAST INTO THE LOWER MS VALLEY REGION THURS...AND ALL MODELS ARE IN GOOD AGREEMENT ON THIS. BIGGEST CHALLENGE IS PICKING OUT THE DETAILS WITH THE COMPLEX SURFACE/THERMODYNAMIC PATTERN DEPICTED BY MODELS. AM IMPRESSED WITH THE UPPER JET STRUCTURE THAT WILL COME INTO PLAY BY LATE THURS...AND FEEL THIS SHOULD EVENTUALLY HELP CONVECTION TO BECOME BETTER ORGANIZED AHEAD OF A SOUTHEASTWARD MOVING COLD FRONT... AS SUPPORTED BY ETA/AVN LOW LEVEL MOISTURE CONVERGENCE AND INSTABILITY PATTERNS. AGREE A SEVERE WEATHER THREAT EXISTS FOR MOST ZONES ON THURSDAY...BUT MID LEVEL WIND FIELDS LOOK A LITTLE TOO WEAK TO MENTION SEVERE AT THIS TIME AND WILL DEFER OPTION TO THE NEXT SHIFT WHEN THE PICTURE WILL HOPEFULLY BE A LITTLE MORE CLEAR. WITH PASSAGE OF THE COLD FRONT THURS NIGHT...EXPECT MOISTURE/INSTABILITY TO SWEPT OUT OVER ALL EXCEPT THE SOUTHEAST COUNTIES...WHERE CONVECTION WILL LIKELY HANG ON UNTIL FRI MORNING. A DRIER AIRMASS WILL MOVE IN ASSOC WITH STRONG SUBSIDENCE. IN THE EXTENDED...ANOTHER SHORTWAVE TROF WILL RACE TOWARDS AREA SATURDAY...BUT WITH LITTLE MOISTURE TO WORK WITH...EXPECT ONLY A SMALL BAND OF WIDELY SCATTERED SHOWERS AT BEST. MID LEVEL RIDGE WILL KEEP THINGS DRY SUNDAY AND MONDAY BEFORE RAPID RETURN FLOW INCREASES MOISTURE AHEAD OF NEXT SYSTEM TUES/WED. JAN 70/87/65/84/61 25521 MEI 68/88/66/85/60 25521 .JAN... MS...NONE. LA...NONE. AR...NONE. 43
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:03 PM CDT | Severe Thunderstorm Warning | JAN | Ashley | 42 min |
| May 30, 9:57 PM CDT | Severe Thunderstorm Warning | JAN | Chicot | 48 min |
| May 30, 11:22 PM CDT | Severe Thunderstorm Warning | JAN | Ashley | 38 min |
| May 31, 12:17 AM CDT | Severe Thunderstorm Warning | JAN | Ashley, Chicot | 28 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.